Mississippi, 2004

Flash Flood and Hail in Mississippi, April 22, 2004

April 22, 2004 · NWS MEG · 3 events in 2 counties and zones

1 thunderstorm wind, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 22, 8:55 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Apr 22, 8:55 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT THU APR 22 2004

.DISCUSSION...

A LINE OF THUNDERSTORMS EXTENDS ACROSS THE MS RVR COUNTIES AT THIS
TIME AND IS PROGRESSING TO THE EAST. THIS LINE IS IN ASSOCIATION
WITH A FRONTAL BOUNDARY DIVIDING UNSTABLE AIR TO THE SOUTHEAST AND
RAIN COOLED STABLE AIR TO THE NORTHWEST. EXPECT SPIRATIC SEVERE
WEATHER WITH THIS LINE THROUGH THE DAY WITH DAMAGING WINDS BEING
BIGGEST THREAT. SPC HAS A SLIGHT RISK OF SVR WX FOR MOST OF THE CWA
NW OF TUP.

ANOTHER DEVELOPMENT OF THUNDERSTORMS IS EXPECTED OVER ERN OK THIS
AFTERNOON AS PLENTY OF SUNSHINE SHOULD DESTABILIZE THAT AREA. EXPECT
THESE STORMS TO MOVE EWD ACROSS MAINLY THE NRN PART OF THE CWA
TONIGHT AS THE BOUNDARY TRIES TO MOVE BACK NORTHWARD AGAIN. LARGE
HAIL AND HEAVY RAIN WILL BE THE MAIN THREATS TONIGHT. MAY HAVE TO
CONSIDER A FLOOD WATCH FOR THE NRN PART OF THE CWA TONIGHT. WILL
WAIT UNTIL THIS AFTERNOON BEFORE MAKING A FINAL DECISION.

THE FRONTAL BOUNDARY WAVES IN AND OUT OF THE CWA FOR THE NEXT FEW
DAYS PROVIDING CONTINUED CHANCES OF SHWERS/TSTMS. THE MAIN COLD
FRONT WILL MOVE THROUGH THE ENTIRE CWA SUNDAY AND SUNDAY NIGHT.
DRIER WEATHER IS EXPECTED NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM
THE NORTHWEST.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, Apr 22, 8:33 AM CST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
933 AM CDT THU APR 22 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-231100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
933 AM CDT THU APR 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
MID-SOUTH TODAY AND TONIGHT. THE SLIGHT RISK AREA IS NORTHWEST OF A
TUPELO TO CHARLESTON MISSISSIPPI LINE AND INCLUDES
MEMPHIS...JONESBORO... DYERSBURG...JACKSON AND OXFORD.

A FRONTAL BOUNDARY WILL BE OVER THE NORTHWESTERN HALF OF THE
REGION TODAY AND TONIGHT. A LINE OF THUNDERSTORMS WILL CONTINUE TO
PROGRESS EASTWARD AHEAD OF THIS BOUNDARY TODAY. THE AIRMASS ALONG
AND AHEAD OF THIS LINE OF STORMS WILL BE MOIST AND UNSTABLE. THIS
WILL CONTINUE TO SUPPORT THE RISK OF SEVERE THUNDERSTORMS THROUGHOUT
THE DAY. THE MAIN SEVERE WEATHER THREAT TODAY WILL BE DAMAGING WINDS
AND POSSIBLY LARGE HAIL.

MORE DEVELOPMENT OF THUNDERSTORMS WILL OCCUR OVER OKLAHOMA THIS
AFTERNOON AND MOVE INTO NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL
AND PORTIONS OF NORTHWEST TENNESSEE TONIGHT. THE MAIN THREATS
TONIGHT WILL BE LARGE HAIL AND HEAVY RAINFALL. A FEW STORMS MAY
STILL CONTAIN GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Special weather statement, Apr 22, 8:09 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
909 AM CDT THU APR 22 2004

ARZ036-MSZ001-TNZ088-221500-
CRITTENDEN AR-DE SOTO MS-SHELBY TN-
909 AM CDT THU APR 22 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN...DESOTO AND
SHELBY COUNTIES.

THIS THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST OF SIMSBORO AT 909
AM CDT...MOVING EAST AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. VERY HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OVER 40 MPH IS
LIKELY WITH THIS STORM.

PEOPLE IN CRITTENDEN...DESOTO AND SHELBY COUNTIES...INCLUDING THE
CITIES OF BARTLETT...EARLE...HORN LAKE...MARION...MILLINGTON...OLIVE
BRANCH...SOUTHAVEN AND WEST MEMPHIS...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, Apr 22, 8:28 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
928 AM CDT THU APR 22 2004

TNZ048-221445-
LAUDERDALE TN-
928 AM CDT THU APR 22 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF EDITH AT 928 AM
CDT...MOVING EAST AT 25 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. THIS STORM WILL
HAVE THE POTENTIAL TO PRODUCE WINDS IN EXCESS OF 40 MPH...FREQUENT
AND DANGEROUS CLOUD TO GROUND LIGHTNING...AND HEAVY RAIN.

PEOPLE IN LAUDERDALE COUNTY...INCLUDING THE CITY OF RIPLEY...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Apr 22, 1:19 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TORNADO          5 S EADS                35.20N 89.67W
04/22/2004                   SHELBY             TN   NWS STORM SURVEY

            TREES DOWN/DAMAGED...MINOR DAMAGE 2 HOUSES...ROOF
            DAMAGE...BROKEN WINDOWS...PICKUP TRUCK AND HORSE TRAILER
            MOVED MORE THAN 25 FEET.

&&

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tallahatchie

When
April 22, 1:30 PM CST to 1:35 PM CST
Where
Tallahatchie County, 2 mi N of Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
34.033, -90.050

Several large tree limbs were blown down.

Flash Flood, Tallahatchie

When
April 22, 1:35 PM CST to 3:30 PM CST
Where
Tallahatchie County, 2 mi N of Charleston
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Some roads were flooded.

Hail, Calhoun

When
April 22, 2:44 PM CST to 2:50 PM CST
Where
Calhoun County, Sarepta
Measured
0.88 in hail
Property damage
$50
Reported by
BROADCAST MEDIA
Coordinates
34.133, -89.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392456, 5392457, 5392458.